Does Gabapentin Cause Hair Loss?

Gabapentin is a prescription anticonvulsant drug approved by the Food and Drug Administration (FDA). It’s used to treat seizure disorders and nerve damage from herpes zoster, such as from shingles and postherpetic neuralgia (PHN). Off-label uses, or those not approved by the FDA, include:

  • restless leg syndrome
  • diabetic neuropathy
  • hyperhidrosis
  • fibromyalgia
  • hot flashes

Gabapentin has been available as a generic medication since 2004. In the United States it’s also sold under the brand names Gralise and Neurontin.

According to a 2017 report gabapentin was the tenth most commonly prescribed medication in the United States in 2016 with 64 million prescriptions.

Does gabapentin cause hair loss?

When a drug’s side effects cause hair loss, it’s referred to as drug-induced hair loss or drug-induced alopecia.

There are indications that hair loss could be a side effect of gabapentin use. Articles from both 2009 and 2011 suggest that hair loss might be a lasting effect of gabapentin treatment. A 2015 study showed that one of the side effects of antiepileptic drugs is hair loss. However, gabapentin is used to treat epilepsy but wasn’t part of the study. So, although there are indications, there’s not enough research to be sure if gabapentin causes hair loss.

Other gabapentin side effects

Sometimes a medication that’s providing needed effects might also cause some unwanted side effects. Some common side effects of gabapentin may go away once your body adjusts to it include:

  • blurred vision
  • cold or flu-like symptoms
  • trembling or shaking
  • delusions
  • hoarseness
  • lack or loss of strength
  • lower back pain
  • side pain
  • edema of the hands, feet, or lower legs

If these side effects continue or become a problem, discuss them with your doctor.

Severe side effects

Call your doctor immediately if you experience severe side effects such as:

  • unsteadiness
  • clumsiness
  • uncontrolled, continuous eye movements, such as rolling or back and forth

Associations have also been made regarding antiepileptic medications and an increased risk for suicidal thinking and behavior.

How is drug-induced hair loss treated?

It’s likely that your hair will grow back on its own once you’ve stopped taking the medication. If your hair continues to thin after you’re no longer taking the drug, consider medications that may slow hair loss and stimulate new growth such as minoxidil (Rogaine) or finasteride (Propecia).

Before using any medication, discuss it with your doctor to see if it’s right for your particular situation.

Takeaway

Gabapentin (Neurontin, Gralise) is a powerful and often prescribed drug that’s been proved effective in treating a number of conditions. It also has side effects — one of which might be hair loss — that you should discuss with your doctor before and during your treatment.

Read more on: hair